Detoxification is the body’s way of removing a harmful substance, which occurs after a person stops using the substance. If a person is tapering off opioid-based painkillers, they experience an ongoing detox process as they slowly withdraw from the drug. Even with tapering, a person may experience withdrawal symptoms, but withdrawal symptoms begin quickly and are more severe without tapering. The length and severity of withdrawal symptoms vary based on the painkiller(s) used, daily intake, frequency of doses, and how long the drug(s) were being abused. It can take days or sometimes weeks for withdrawal symptoms to subside. Opioid withdrawal can be dangerous, so it should only be done under a doctor’s care.
Everyone experiences painkiller withdrawal differently, and it further varies if more than one painkiller is being misused. The half-life of the drug(s) used and a person’s mental and physical health can impact how soon symptoms appear. A doctor may prescribe certain medications to help a person get through withdrawal.
Rapid tapering or sudden discontinuation of painkillers is dangerous
The Department of Health and Human Services doesn’t recommend sudden reduction or discontinuation of opioids unless there’s some indication of a life-threatening issue, such as warning signs of a probable overdose. Physically dependent individuals who rapidly taper or suddenly quit taking opioid-based painkillers risk severe withdrawal symptoms, heightened pain, serious psychological distress, and suicidal thoughts.
Painkiller withdrawal can increase the risk of suicide
Studies have shown that some people are at greater risk of suicide after stopping opioids regardless of how long they took them. However, this risk increases the longer the person was taking opioids before they stopped. Furthermore, it takes between three and 12 months before this risk decreases.
Detox during painkiller withdrawal increases accidental overdose risk
The biggest complication surrounding painkiller withdrawal is going back to drug use. During withdrawal, an individual’s body goes through detox, meaning it’s getting rid of the drugs, and tolerance decreases. Most painkiller overdose deaths occur shortly after someone has detoxed and relapses. Typically, a person who relapses takes the same amount they did before detox, but now it’s too much for the body to handle, and overdose is likely.
Painkiller Detoxification Medications
The Food and Drug Administration approves medications for medication-assisted treatment (MAT) of opioid use disorders with treatment programs tailored to meet a person’s unique needs. Buprenorphine, methadone, and naltrexone may be used to treat oxycodone, hydrocodone, codeine, and morphine use disorders. Doctors may prescribe these medications to block the euphoric effects of opioids, normalize brain chemistry, relieve painkiller cravings, and reduce withdrawal symptoms. Clonidine or lofexidine may also be prescribed for medically supervised withdrawal. Each of these medications is effective when taken appropriately.
For more information about withdrawal, read our guide on Painkiller Addiction.